Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 8, NWS Des Moines, IA

March 5, 20224 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 5, 2022, 5:19 PM CST for 4 counties in Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2022, 5:19 PM CST (23:19 UTC)
Expired
Mar 5, 2022, 6:00 PM CST
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grundy County, IA, Hardin County, IA, Marshall County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 58 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 2:04 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WUUS53 KDMX 052319
SVRDMX
IAC075-083-127-169-060000-
/O.NEW.KDMX.SV.W.0008.220305T2319Z-220306T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
519 PM CST Sat Mar 5 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Story County in central Iowa...
  Northern Marshall County in central Iowa...
  Southeastern Hardin County in central Iowa...
  Southwestern Grundy County in central Iowa...

* Until 600 PM CST.

* At 518 PM CST, a severe thunderstorm was located near Roland, or
  near Nevada, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eldora.

This includes Interstate 35 between mile markers 115 and 122.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CST for central Iowa.

&&

LAT...LON 4196 9352 4213 9360 4247 9303 4217 9278
TIME...MOT...LOC 2318Z 236DEG 49KT 4210 9344 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Donavon
2 follow-up statements
086 
WWUS53 KDMX 052343
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
543 PM CST Sat Mar 5 2022

IAC075-083-127-169-060000-
/O.CON.KDMX.SV.W.0008.000000T0000Z-220306T0000Z/
Story IA-Marshall IA-Hardin IA-Grundy IA-
543 PM CST Sat Mar 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR NORTHEASTERN STORY...NORTHERN MARSHALL...SOUTHEASTERN HARDIN AND
SOUTHWESTERN GRUNDY COUNTIES...

At 543 PM CST, a severe thunderstorm was located near Eldora, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eldora, Conrad, Hubbard, Zearing, Albion, Union, Steamboat Rock,
Liscomb, New Providence, Beaman, Whitten, Clemons, St. Anthony,
Garden City, Pine Lake State Park and Eldora Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CST for central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4205 9323 4225 9340 4247 9303 4217 9278
TIME...MOT...LOC 2343Z 236DEG 49KT 4229 9305 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Donavon
122 
WWUS53 KDMX 052353
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
553 PM CST Sat Mar 5 2022

IAC075-083-127-169-060003-
/O.EXP.KDMX.SV.W.0008.000000T0000Z-220306T0000Z/
Story IA-Marshall IA-Hardin IA-Grundy IA-
553 PM CST Sat Mar 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STORY...NORTHERN
MARSHALL...SOUTHEASTERN HARDIN AND SOUTHWESTERN GRUNDY COUNTIES WILL
EXPIRE AT 600 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM CST for central Iowa.

LAT...LON 4205 9323 4225 9340 4247 9303 4217 9278
TIME...MOT...LOC 2353Z 236DEG 49KT 4235 9293 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:49 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 5, 2:49 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
249 PM CST Sat Mar 5 2022

.DISCUSSION.../Tonight through Saturday/
Issued at 248 PM CST Sat Mar 5 2022

Key Messages:

- Severe weather possible through this evening, then windy at
  times tonight.
- Light snow Sunday night into Monday morning, mainly southeast.
- Potential widespread snowfall around Thursday.

An active early spring weather pattern is underway. A large 500 mb
trough stretches from the plains of central Canada southwestward
down the Rockies and into the Las Vegas region. A strong leading
impulse that ejected out of the trough has closed off as its
moving near the Nebraska/South Dakota border this afternoon. At
the surface a cyclone has rapidly developed on the leading flank
of the 500 mb trough and is rocketing northeastward from
northeastern Kansas into Iowa, producing several waves of
thunderstorms with a potential for severe weather and tornadoes
from southwestern into central and south central Iowa in the next
several hours. The surface low and its trailing cold front and
attendant storms should sweep out of our service area later in the
evening, likely exiting our east around 02Z or so, after which
strong northwest winds will spread across the region, pumping in
colder air with some light wraparound precipitation in the form of
a wintry mix briefly affecting our northwestern and northern
counties tonight, but with little accumulation. Ongoing wind
advisory looks solid, but did push back the start time a couple
hours due to a bit slower evolution of the system than previously
forecast.

Sunday will be cool but quiet in Iowa, but by late in the day the
bulk of the vorticity associated with the southern extent of the
500 mb trough will have moved from the southwestern U.S. up into
the High Plains, and will subsequently scrape across Iowa and
Missouri later Sunday night into Monday morning. As it does so, it
will spread light precipitation across much of the state, but
mainly the southeast two thirds or so. Forecast soundings show
snow much more persistently today, as opposed to previous runs
indicating more potential for freezing rain at times, and have
trended the forecast to all snow for the event. Even so,
accumulations are expected to remain light, around an inch or two
in our southeast. The impacts should be minor, but if the snow
lingers into the Monday morning commute it may result in some
slick roads.

From midday Monday through Tuesday night a respite is in store,
with benign and dry weather and temperatures rebounding into the
40s on Tuesday afternoon. By Wednesday however, a large 500 mb
gyre will be set up over Hudson Bay, with a broad trough swinging
around its southwest flank into the northern U.S. Rockies. As this
rotates eastward it will affect our region later in the week, with
long range models painting a swath of accumulating snowfall right
across Iowa between Wednesday night and Thursday night. Forecast
temperatures and soundings indicate snow as the most likely
precipitation type, but there may be an opportunity for a rain mix
in southern Iowa if temperatures warm enough on Thursday. Will
refine the forecast for this system in the coming days.
Regardless, the passage of the aforementioned trough and
subsequent northwesterly steering flow will send temperatures
plummeting by the end of the week, with Friday afternoon highs
likely only in the 20s to perhaps lower 30s - well below seasonal
normals. Winter is not done yet folks.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1138 AM CST Sat Mar 5 2022

Scattered thunderstorms and areas of low ceilings will produce
periodic IFR or lower conditions at the terminals this afternoon
and evening, which are described using VC and TEMPO groups in the
18Z TAFs. Amendments are likely based on short term convective
trends. The storms will move out around 00-02Z or so, after which
lingering MVFR ceilings will affect primarily the northern
terminals tonight before clearing out. Strong WNW winds are also
forecast overnight and may create LLWS and crosswind issues on
some runways, especially those with N-S orientation.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 PM this evening to 3 AM CST Sunday for
IAZ034>039-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Mar 5, 12:25 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1225 PM CST Sat Mar 5 2022

IAZ004>007-015>017-023>028-033>039-044>050-057-058-070-061830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Cass-
1225 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk for severe weather later this afternoon
into early this evening. Damaging wind gusts, tornadoes, and hail
will be possible during this timeframe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rainfall from the Saturday storms will runoff into area rivers
and cause within bank rises. Where river ice remains, particularly
over northern Iowa, it is possible ice jams could develop and
cause localized flooding Sunday or early next week.

A wintry mix and snow is possible Sunday night into Monday. At
least minor snow accumulations are possible with the highest
confidence in accumulations over southeastern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

IAZ059>062-071>075-081>086-092>097-061830-
Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
1225 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is an enhanced risk for severe weather later this afternoon
into early this evening. Damaging wind gusts, tornadoes, and hail
will be possible during this timeframe.

A Wind Advisory is in effect for central and southern Iowa
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rainfall from the Saturday storms will runoff into area rivers
and cause within bank rises. Where river ice remains, particularly
over northern Iowa, it is possible ice jams could develop and
cause localized flooding Sunday or early next week.

A wintry mix and snow is possible Sunday night into Monday. At
least minor snow accumulations are possible with the highest
confidence in accumulations over southeastern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

In the hours before

Local storm report, Mar 5, 4:57 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TORNADO          2 ESE WINTERSET         41.33N 93.98W
03/05/2022                   MADISON            IA   TRAINED SPOTTER

            TORNADO DAMAGE REPORTED VIA SPOTTER NETWORK
            - TREE DAMAGE AND MINOR DAMAGE TO A HOME AT
            THIS LOCATION. (SN#52267).

&&

AV
Local storm report, Mar 5, 4:58 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 W WEST DES MOINES     41.57N 93.77W
03/05/2022  E0.25 INCH       POLK               IA   TRAINED SPOTTER

            PEA SIZED HAIL REPORT VIA TRAINED SPOTTER
            PK1011.

&&

AV
Local storm report, Mar 5, 5:05 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          1 SSE WINTERSET         41.32N 94.01W
03/05/2022                   MADISON            IA   TRAINED SPOTTER

            TORNADO DAMAGE REPORT VIA SPOTTER NETWORK -
            12 TREES SNAPPED BRANCHES SNAPPED, PATH A
            COUPLE HUNDRED YARDS WIDE ON CLARK TOWER
            ROAD 1/2 MILE NORTH OF ST CHARLES ROAD SOUTH
            OF WINTERSET, IOWA (SN#52268).

&&

AV
Local storm report, Mar 5, 5:10 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TORNADO          NORWALK                 41.50N 93.68W
03/05/2022                   WARREN             IA   FIRE DEPT/RESCUE

            MULTIPLE REPORTS OF TORNADO ON THE GROUND
            VIA PUBLIC AND FIRE FIGHTER CONFIRMED IN
            NORWALK.

&&

AV
Local storm report, Mar 5, 5:15 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TORNADO          SPRING HILL             41.41N 93.65W
03/05/2022                   WARREN             IA   TRAINED SPOTTER

            TORNADO ONGOING REPORT VIA SPOTTER NETWORK -
            LARGE RAIN WRAPPED MULTI VORTEX TORNADO ON
            THE GROUND 2 MILES NORTH OF MY LOCATION
            MOVING NE (SN#52269).

&&

AV
Local storm report, Mar 5, 5:18 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TORNADO          3 N PATTERSON           41.39N 93.88W
03/05/2022                   MADISON            IA   TRAINED SPOTTER

            TORNADO DAMAGE REPORT VIA SPOTTER NETWORK -
            THERE IS DAMAGE TO A STRUCTURE HERE AS WELL
            AS EXTENSIVE TREE DAMAGE IN THIS AREA
            (SN#52270).

&&

AV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:32 AM CSTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 31 more23 hr
Mar 5, 3:45 AM CSTSpecial Weather StatementDMXAdair, Cass45 min
Mar 5, 4:36 AM CSTSpecial Weather StatementDMXAdair, Guthrie39 min
Mar 5, 8:50 AM CSTSpecial Weather StatementDMXRinggold25 min
Mar 5, 9:25 AM CSTSpecial Weather StatementDMXClarke, Decatur, Lucas50 min
Mar 5, 9:49 AM CSTSpecial Weather StatementDMXMonroe26 min
Mar 5, 12:51 PM CSTSpecial Weather StatementDMXAdair24 min
Mar 5, 1:10 PM CSTSpecial Weather StatementDMXMadison, Polk35 min
Mar 5, 1:37 PM CSTSpecial Weather StatementDMXJasper23 min
Mar 5, 1:51 PM CSTSpecial Weather StatementDMXMarshall24 min
Mar 5, 2:00 PM CSTSevere Thunderstorm WarningDMXJasper, Marshall25 min
Mar 5, 2:08 PM CSTSpecial Weather StatementDMXBlack Hawk, Bremer, Grundy52 min
Mar 5, 2:17 PM CSTSpecial Weather StatementDMXTama28 min
Mar 5, 2:35 PM CSTSpecial Weather StatementDMXBlack Hawk25 min
Mar 5, 3:17 PM CSTSevere Thunderstorm WarningDMXAdams, Taylor, Union43 min
Mar 5, 3:22 PM CSTTornado WarningDMXAudubon, Cass12 min
Mar 5, 3:26 PM CSTTornado WarningDMXAdams, Taylor49 min
Mar 5, 3:33 PM CSTSevere Thunderstorm WarningDMXAudubon27 min
Mar 5, 3:36 PM CSTTornado WarningDMXAdair, Adams, Taylor, Union39 min
Mar 5, 3:48 PM CSTSevere Thunderstorm WarningDMXAdair, Adams, Cass27 min
Mar 5, 4:11 PM CSTTornado Warning Tornado observedDMXAdair, Madison, Union35 min
Mar 5, 4:34 PM CSTTornado WarningDMXDallas, Madison, Polk, Warren41 min
Mar 5, 4:53 PM CSTSevere Thunderstorm WarningDMXDallas, Madison, Polk37 min
Mar 5, 4:56 PM CSTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne34 min
Mar 5, 5:03 PM CSTTornado WarningDMXDecatur, Lucas, Wayne27 min
Mar 5, 5:05 PM CSTTornado Warning Tornado observedConsiderable damage threatDMXJasper, Polk, Warren40 min
Mar 5, 5:13 PM CSTSevere Thunderstorm Warning Considerable damage threatDMXDecatur, Lucas, Wayne32 min
Mar 5, 5:16 PM CSTTornado WarningDMXDecatur, Wayne29 min
Mar 5, 5:23 PM CSTTornado Warning Tornado observedConsiderable damage threatDMXClarke, Decatur, Lucas, Wayne37 min
Mar 5, 5:35 PM CSTTornado Warning Tornado observedConsiderable damage threatDMXJasper, Marshall40 min
Mar 5, 5:36 PM CSTTornado WarningDMXAppanoose, Lucas, Wayne24 min
Mar 5, 5:52 PM CSTTornado Warning Tornado observedConsiderable damage threatDMXLucas, Marion, Monroe23 min
Mar 5, 5:53 PM CSTSevere Thunderstorm WarningDMXJasper, Marion, Marshall, Polk, Warren41 min
Mar 5, 5:53 PM CSTTornado WarningDMXAppanoose, Monroe, Wayne37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.